Open Menu Close Menu Open Search Close Search

Drink Spiking with the intent to commit sexual assault.

Drink spiking is when alcohol and/or drugs are added to a drink without someone knowing. The most commonly used drugs cause immobility, sedation and memory loss, making them tools to facilitate a crime. When drink spiking is associated with unwanted sexual contact and rape, these drugs are referred to as “date rape drugs.”

These drugs are powerful and dangerous. They can easily be slipped into drinks without being detected. The drugs often have no color, smell, or taste, making it hard to recognize if they are being used.

Anyone can have their drink spiked, and if a sexual assault occurs, it is never the fault of the person whose drink was spiked.

The most common drugs:

  • Rohypnol comes as a pill that dissolves in liquids. Some are small, round, and white. Newer pills are oval and green-gray in color. When slipped into a drink, a dye in these new pills makes clear liquids turn bright blue and dark drinks turn cloudy. But this color change might be hard to see in a dark drink, like cola or dark beer, or in a dark room. Also, the pills with no dye are still available. The pills may be ground up into a powder.
  • GHB has a few forms: a liquid with no odor or color, white powder, and pill. It might give drink a slightly salty taste. Mixing it with a sweet drink, such as fruit juice, can mask the salty taste.
  • Ketamine comes as a liquid and a white powder. Ketamine is very fast-acting. It causes memory problems and an inability to move. Many are not able to remember what happened while drugged.
  • Other over-the-counter prescription medications such as muscle relaxants or sleep aids can also be used to spike drinks

These drugs can take effect very quickly, and the duration of the effects varies. It depends on how much of the drug is taken and if the drug is mixed with other drugs or alcohol. Alcohol makes these drugs even stronger and can cause serious health problems — even death.

Amnesia is a common side effect of many date rape drugs, which means that people may not remember what happened while they were under the influence. In some cases, many are not sure whether they were drugged.

How do I know if my drink has been spiked?

Unfortunately it is very hard to tell if a drink has been spiked.

Warning signs include:

  • feeling dizzy or faint or experiencing blurry vision
  • feeling sick or sleepy
  • feeling really drunk or confused even if you have only had a little alcohol to drink
  • passing out
  • waking up disoriented and with large memory blanks about the night before
  • Waking up and unable to move

To combat drink spiking on campus:

  • Use the buddy system – look out for each other and monitor each other’s whereabouts.
  • If someone offers you a drink, go to the bar with them.
  • Don’t drink something you didn’t open, or see opened or poured.
  • If you’re unsure about your drink, leave it.
  • If you see someone add something to a drink, tell someone, warn the drink recipient.
  • If you feel dizzy or sick, ask someone you trust to take you to a safe place and stay with you.
  • Keep an eye on your friends. If someone collapses and is unconscious, call an ambulance immediately. Don’t leave them alone.

What do I do if I think my drink was spiked?

Tell someone you completely trust.

If someone collapses and is unconscious, call an ambulance immediately. Don’t leave them alone.

Report the incident: You can call TUPD, OEO or report anonymously through Ethicspoint.

Tufts will investigate any reports of suspected use of these drugs; their use is a serious violation of University policy and against Massachusetts state law.

Additionally, underage students can be assured they will not face University conduct charges when reporting suspected spiked drinks.

 

Campus Confidential Resources

Nandi Bynoe, Sexual Misconduct Resources Specialist
617-627-0765 | Nandi.Bynoe@tufts.edu

Alexandra Donovan, Sexual Misconduct Prevention Specialist
617-627-5140 | Alexandra.Donovan@tufts.edu

Health Services

Counseling Services

 

Reporting Options

Ethicspoint

The Office of Equal Opportunity 

TUPD